Wednesday, March 16, 2011

Another Severe Medication Reaction

My body has always been quite sensitive to medication. Over the years, my psychiatrist, Dr K., has always chuckled at the dose of anxiety medication I take because it is so tiny that almost no one would be helped, but me.

I wrote about my horrifying reaction this weekend to a medication Dr. R prescribed to attempt to help my vertigo.  At the same visit, we had agreed to increase the dose of my Migraine preventative, Gabitril. I was on Gabitril in 2009 for ten months, in 2010 for eleven months, and so for in 2011 for six weeks. With each trial, I had side effects in the beginning that were quite mild, but went away quickly. When I started on Gabitril agin this February, I did not have any side effects. So, on Friday at my appointment with Dr. R., we decided to increase the dose to one that is just a smidge higher than a dose I had been on for about four weeks at the end of my last trial in December 2010/January 2011.

I weaned myself up to the new Gabitril dose within a few days. Yesterday after my morning dose, I started to have symptoms that reminded me of how I feel during a Meniere's attack. I was having severe vertigo, and so I assumed that I was in fact having a Meniere's attack. But, as the day went on, the medication that helps resolve my vertigo was not helping at all. Because in my mind, I was experiencing a Meniere's attack, George and I focused on how we could best manage it. We were both concerned that the medication I take for Meniere's was not helping, but by the time he got home from work, I was okay enough that he was able to get me from the bed to the living room in a wheelchair. Until he came home, I had been unable to get up for food or even the bathroom.

This morning, I woke up feeling just horrid. I thought I was still experiencing severe vertigo from the Meniere's and treated it as I would when I have a Meneire's attack. But as the morning went on, it became clear that this was not just a Meniere's attack. I was having other symptoms that were scary. Again, I was unable to walk and I was severely uncoordinated. Before he had left for work, George had put a clean set of clothes next to my bed as I had been wearing the same set of clothes the last few days. It took me about 45 minutes to put on my clothes. My body would not listen to what I was telling it to do. I could not will my arms to go where I wanted them to go, so I was overshooting my target (i.e socks, shirt, feet, ect.). I knew I had laid a white ankle sock on my orange panted lap, but I could not figure out how to find it, see it or grasp it. My hands were tingly, partially numb and partially painful. I could not focus on the task at hand.  My vision was bad. I had bad vertigo which was making the world spin counterclockwise, but everything was blurry and no matter how hard I tried to concentrate on an object, I could not "see" it.

My cognition was horribly off. I could not figure out how to call George. It took me a while to figure out where the phone was and what I was to do with it. And when I was eventually able to call him, I found I was unable to make any sense when I spoke. He had to interpret my words. I kept crying because I knew what I wanted to say but I was completely unable to say it. I would say words that were unformed or distantly related or just jargon that made no sense. As a speech language pathologist, I have a new appreciation for what some of the clients I worked with must have gone through.

It was a terrifying situation because I could not be in control. I couldn't think straight enough to even have my  mind in control.  As my cognition was poor, it took me a while to even consider that the increase in Gabitril was the reason for all of my symptoms. And once I had the thought, communicating it to George was a problem. He eventually figured out what I was trying to say and he called Dr. R immediately. But before he called, I made him promise to take me to the ER if I did not improve or if I did not answer the phone. George said he felt strongly it was the Gabitril as all of my symptoms were possible side effects. However, he told me if there was any doubt in Dr. R's mind of whether or not it was the Gabitril, he would come home and immediately take me to the ER.  But, Dr. R agreed it was the Gabitril causing the symptoms I was having and I will be taking a much lower dose from now on. As I started to show signs of improvement, we figured it probably was the Gabitril and I did not need to go to the ER.

Thank goodness Gabitril has a relatively short half-life as I am better ten hours later. Of course better is a relative word. when I walked to the kitchen to finally get something to eat an hour ago, I ran into wall several times and spilled my apple juice in the middle of the floor because I was having to remind myself to keep holding the cup and I forgot. I also attempted to put the half gallon milk jug in the cabinet with the glasses a few times before I realized what I was doing and that it did not go there. My hands are still tingly and I am not able to type with the speed and agility that I usually can. I can focus better and read the computer screen, though I'm taking frequent breaks because as I'm still dizzy, it is an extra effort to focus on the scrren. Obviously, as you can see, I can now put words together. I'm still getting words mixed up, but as I revise and edit my posts obsessively, you won't find any evidence of that here.

Am I worn out? Yes. Am I stressed? Yes. Am I completely tired of everything that my body is being put through? Yes. Do I feel broken down emotionally? Yes. Do I feel depressed because I am stuck in my bed in my room alone by necessity? Yes. Do I feel anxiety that things get so completely out of control? Yes. Do I feel horrible that my even-keeled husband is so stressed that he has been crying every day the last several days because of his concern, sadness, and worry for me? Yes. 
BUT... I have hope that things will improve. I have faith that God is with me and is using these situations to draw me closer to him.  I do not have strength on my own, but I know who to go to to find it. I have someone to hold me physically in George, but spiritually in God. God isn't just this supernatural mystical being that I'm blindly following in hopes that he will make me better or heal me. Sure, I hope I get better, but I am not clinging to him because of that hope. I am clinging to God because he loves me unconditionally and promises to love me no matter what happens to me. He very real to me, especially in these times when I am confined to bed, cannot move and cannot speak. He's inside of me comforting me and giving me what it takes to persevere. I have fight in me that I will not let go of. I will keep fighting because I know that God's plan for me is greater than me.

So, yeah, this has been a really crappy time. But, storms do not last forever and I know the sun will come out soon.

3 comments:

  1. Amen. I actually just wrote yesterday about God speaking to me about my own anxiety regarding some similar things. He reminded me that He is El Shaddai, God Almighty, the LORD who is big enough and capable enough to take care of all the things we worry about. It's still hard, but I trust He will take care of you two as well. Love you guys!
    ~Rachel

    ReplyDelete
  2. Oh shoot! What horrors you have been through lately. I sure hope things get better soon!

    If you need to vent, feel free to email me.

    I'm so glad you can keep your spirits and hope up.

    I'm thinking of you.
    wendy

    ReplyDelete
  3. I'm sorry that you're having problems with this medicication, too. I am also super-sensitive to medication, so I can relate with that. I'm so glad that you have such a caring husband and doctor.

    Kelly, your faith in the Lord is amazing. You're in my thoughts and prayers, dear.

    ReplyDelete